Hail, El Paso
- When
- October 18, 1:10 PM MST to 1:20 PM MST
- Where
- El Paso County, Tornillo
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 31.450, -106.083
Penny size hail covered the ground at Tornillo Middle School.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 18, 12:11 PM MST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 111 PM MDT FRI OCT 18 2002 SYNOPSIS... AN UPPER LEVEL TROF WILL CONTINUE TO MOVE ACROSS NEW MEXICO TONIGHT. AS IT MOVES TO THE EAST IT WILL TAKE WITH IT THE CHANCE FOR THUNDERSTORMS. WE SHOULD SETTLE INTO A QUIETER WEATHER PATTERN FOR MOST OF THE WEEK. TEMPERATURES FOR THE COMING WEEK SHOULD REMAIN AT OR A LITTLE BELOW NORMAL. DISCUSSION... THE UPPER LEVEL TROF IS ON TRACK TO CONTINUE TO MOVE ACROSS SOUTHERN NEW MEXICO AND IT SHOULD BE EAST OF THE AREA BY TOMORROW MORNING. BUT AS THE SYSTEM PULLS ACROSS IT WILL BRING THE COLDEST AIR ALOFT RIGHT OVER THE AREA...SO I WILL KEEP A SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST FOR THE FIRST PART OF TONIGHT. FOR THE MOUNTAIN ZONES AND THE T OR C ZONE I WILL MENTION A SLIGHT CHANCE ALL NIGHT AS THE WRAP AROUND MOISTURE FROM THE SYSTEM COULD BE ENOUGH TO KICK OFF A SHOWER OR TWO. ALSO WITH FREEZING LEVELS CREEPING DOWN I WILL MENTION THAT THE SHOWERS WILL BE OCCASIONALLY MIXED WITH SNOW SHOWERS IN THE SACRAMENTO MOUNTAINS. THE WRAP AROUND MOISTURE WILL BE SLOW ENOUGH TO EXIT THE REGION TO KEEP THE MENTION OF SHOWERS FOR THE FIRST PART OF THE DAY IN THE SACS. THE REST OF US SHOULD SEE CLEARING SKIES ON SATURDAY. ZONAL FLOW TAKES HOLD OF OUR WEATHER FOR THE FIRST PART OF NEXT WEEK. THE MOISTURE CONTINUES TO LURK JUST TO OUR EAST...BUT WITHOUT A DECENT EAST PUSH FOR MOST OF THE WEEK IT SHOULD STAY THERE. THE MODELS ARE TRYING TO HINT AT A COLD FRONT BY THE END OF THE WEEK WHICH MIGHT TRY TO SWEEP SOME MOISTURE IN HERE...BUT FOR NOW ILL KEEP THE EXTENDED IN THE PARTLY CLOUDY CATEGORY. TEMPERATURES FOR MUCH OF THE WEEK WILL RUN AT OR A LITTLE BELOW NORMAL. EL PASO UB 50/ 73/ 48/ 73/ 50 20000 LAS CRUCES UB 43/ 71/ 41/ 71/ 43 20000 ALAMOGORDO UB 46/ 71/ 44/ 71/ 46 20000 CLOUDCROFT BB 35/ 52/ 31/ 52/ 33 21000 TRUTH OR CONSEQUENCES UB 45/ 71/ 43/ 71/ 45 20000 SILVER CITY UB 41/ 66/ 39/ 66/ 41 20000 DEMING UB 44/ 71/ 42/ 71/ 44 20000 LORDSBURG UB 43/ 73/ 41/ 73/ 43 20000 SIERRA BLANCA UB 48/ 71/ 46/ 71/ 48 20000 .ELP...SVR TSTM WTCH...THRU 6PM THIS EVNG...TX ZN 56 15 BRICE N
NMZ022>025-030>032-TXZ055-056-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 600 AM MDT FRI OCT 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... AN UPPER LOW PASSING OVER SOUTHERN NEW MEXICO WILL GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING VERT STRONG WINDS...LARGE HAIL AND POSSIBLE A TORNADO. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH AND TAPER OFF THIS AFTERNOON. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER SERVICES MAY BE REQUIRED TODAY...ESPECIALLY THIS MORNING. .DAYS TWO THROUGH SEVEN... MAINLY DRY WESTERLY FLOW PATTERN WILL FILL IN BEHIND THE LOW. NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. LUNDEEN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1102 AM MDT FRI OCT 18 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM SANTA TERESA NM 1.25 INCH HAIL
10/18/02 DONA ANA REPORTED BY OFF DUTY
WEATHER SERVICE PERSONNEL
0850 AM SANTA TERESA NM 1.50 INCH HAIL
10/18/02 DONA ANA
0903 AM EL PASO TX 1.00 INCH HAIL
10/18/02 EL PASO REPORTED BY OFF DUTY
WEATHER SERVICE PERSONNEL
0925 AM EL PASO TX 0.75 INCH HAIL
10/18/02 EL PASONMZ022>025-030>032-TXZ055-056-182400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1205 PM MDT FRI OCT 18 2002 AS A COLD UPPER LOW PRESSURE SYSTEM PRESENTLY OVER SOUTHWESTERN NEW MEXICO MOVES EASTWARD THIS AFTERNOON TO THE EL PASO VICINITY BY SUNSET...CONTINUED LINES OF INSTABILITY THUNDERSRORMS WILL MOVE ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS INTO THE EARLY EVENING HOURS. THESE THUNDERSTORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...STRONG GUSTY WINDS...AND HAIL. A FEW OF THESE STORMS MAY REACH SEVERE LIMITS. SNOW SHOWERS ARE POSSIBLE ABOVE 7500 FEET IN THE MOUNTAINS OF SOUTHERN NEW MEXICO. STAY ALERT TO NOAA WEATHER RADIO OR THE LOCAL MEDIA IN CASE THESE STORMS REACH STRONG OR SEVERE LEVELS. NNNN NOVLAN
The El Paso radar (KEPZ), 75 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
1 hail. Local standard time, as filed.
Penny size hail covered the ground at Tornillo Middle School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323029.